Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla Every Other Day
Nov 17, 2008

Dr. DeJesus, My Dr. suggested to me that I would be a good candidate for taking Atripla Every Other day. Do you every suggest this to patients in your office? Cant wait to hear from you on this one

Response from Dr. DeJesus

Atripla, as you probably know, is a coformulation of efavirenz, tenofovir and emtricitabine. All these drugs have very long half lives, which means that they stay in your bloodstream for a long time (days) after you take the dose. This property has made some experts speculate on the use of these agents at a less frequent dosing schedule.

There are data with the use of some of the components on Atripla (tenofovir and emtricitabine) at a longer dose schedule, but these data have been collected in patients that have some degree of renal insufficiency (kidney dysfunction), because these two drugs are eliminated by the body in the urine, so they remain even longer in the bloodstream in patients with kidney problems. But this is not the case for efavirenz, one of the components on Atripla.

On the other hand, there is minimal data with the use of Atripla taken 5 days a week, instead of 7 days a week (The FOTO Study, Five-days On, Two-days Off). So far, this study conducted in only 60 patients, has shown very encouraging results. I will caution that these results are too premature, and I will not advise you or anyone taking Atripla to reduce its dose to anything less than the dose recommended (one pill a day) until appropriate, larger, randomized, prospective studies are conducted to evaluate the efficacy and safety if this treatment strategy.



Previous
atripla
Next
HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement